Texas, 2010

Wildfire in Texas, April 8, 2010

April 8, 2010 · NWS AMA · 1 event in 1 county or zone

A grass fire started near County Road 5 in Armstrong County in the south central Texas Panhandle around 1430 CST approximately ten miles west southwest of Claude. several residents had to be evacuated from their homes in the Fairview Community west of Claude when the fire came to within one hundred yards of their residences.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A grass fire started near County Road 5 in Armstrong County in the south central Texas Panhandle around 1430 CST approximately ten miles west southwest of Claude. Although no injuries or damages were reported...several residents had to be evacuated from their homes in the Fairview Community west of Claude when the fire came to within one hundred yards of their residences. A total of five homes were threatened and the grass fire forced the closure of the Claude Highway for nearly two hours. An estimated eight hundred acres were consumed including nearly one mile of Conservation Reserve Program (CRP) grasses to County Road 6. The exact cause of the grass fire...which was contained around 1545 CST...was still under investigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 10:38 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 8, 10:38 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 AM CDT THU APR 8 2010

.AVIATION...
10 TO 15 KNOT SOUTHWEST WINDS WILL BACK TO MORE SOUTHERLY
TONIGHT...THEN THEY WILL PICK UP INTO THE 15 TO 20 KNOT RANGE BEFORE
THE END OF THIS FORECAST. VFR SKIES WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT THU APR 8 2010/

AVIATION...
1200 UTC TAFS...QUIET FLYING WX NEXT 24 HOURS AS SFC HIGH PRESSURE
SLIDES ACROSS THE SOUTHERN PLAINS...KEEPING SKIES SKC. LIGHT
SOUTHERLY WINDS EXPECTED THROUGHOUT THE FORECAST PERIOD...WITH SPEEDS
AT OR UNDER 10 KTS.

CLK

PREV DISCUSSION... /ISSUED 540 AM CDT THU APR 8 2010/

DISCUSSION...
MINIMUM TEMPERATURES THIS MORNING ARE WELL BELOW FRZG ACROSS MOST OF
THE AREA SO WILL LET THE FREEZE WARNING CONTINUE THRU 15Z. OTHERWISE...
PLENTY OF SUNSHINE...WARMER TEMPERATURES...AND LIGHT WINDS WILL
CHARACTERIZE THE WX FOR TODAY ACROSS THE FCST AREA.

DRY WEATHER...GRADUAL INCREASE IN WINDS...AND WARMER TEMPS ARE
ANTICIPATED FOR FRIDAY AND SATURDAY AS WSW TO SW FLOW ALOFT DVLPS AND
SFC LEE TROF ORGANIZES TO OUR WEST.

THEN THE FUN BEGINS WITH NEXT POWERFUL UPPER LEVEL LOW PROGGED TO DIG
INTO CALIFORNIA ON SUNDAY...THEN HEAD INTO THE PLAINS STATES SOMETIME
EARLY NEXT WEEK. THE FCST UA PATTERN SUGGESTS DECENT AMPLIFICATION
EXPECTED LATE THIS WEEKEND INTO EARLY NEXT WEEK AS WRN US TROF GETS
CARVED OUT WITH CORRESPONDING UPPER LEVEL RIDGE OF HIGH PRESSURE
SLATED TO GRAB HOLD OF THE ERN US. SRN HIGH PLAINS WILL BE UNDER
PREDOMINANTLY SW FLOW ALOFT WITH EACH UPPER LEVEL SHORTWAVE TROF OR
UPPER LVL LOW HARD TO TIME IN ALL ASPECTS...NAMELY...TRACK...SPEED...AND
STRENGH. RIGHT OFF THE BAT...ALL MEDIUM RANGE MODELS DIVERGE AGAIN
WITH THE FIRST CLOSED LOW PROGGED TO IMPACT PNHDLS DURG MONDAY THRU
TUESDAY TIME FRAME. 00Z ECMWF/UKMET/GEM APPEAR TO MAINTAIN BETTER
CONTINUITY COMPARED TO THE 00Z GFS WHICH NOW SHOWS NO PRECIP FOR US
AND SEVERAL SURROUNDING STATES AS IT TAKES THIS UPPER LOW INTO NRN
PLAINS BY TUE. OTHER MEDIUM RANGE MODELS ARE A BIT SLOWER AS THEY
FCST THE UPPER LOW TO TAKE ON A NEGATIVE TILT APPEARANCE AFTER
ZIPPING ACROSS FOUR CORNERS REGION THEN ACROSS CO UP INTO NRN PLAINS
BY LATE TUESDAY AND TUESDAY EVENING. FOR REASONS DISCUSSED IN
PREEPD...HAVE SIDED WITH NCEP AND LEANED MORE TOWARDS 00Z ECMWF/UKMET
SOLUTIONS AS OPPOSED TO BITING OFF ON THE GFS LOCK...STOCK...AND
BARREL FOR THIS PCKG.

THIS ALL TRANSLATES TO RETAINING SLCT CHC POPS AREAWIDE MON...CHC MON
NIGHT...AND SLGT CHC TUESDAY TO ACCOUNT FOR THE SLIGHTLY SLOWER MORAL
MAJORITY MODEL SOLUTIONS. AGAIN...IF ECMWF VERIFIES...POPS MAY NEED
TO BE EXTENDED INTO TUESDAY EVENING. FOR NOW...DUE TO MODEL
DISCREPANCIES...DECIDED IT WAS BEST TO LEAVE WELL ENOUGH ALONE AT
THIS TIME PENDING BETTER MODEL AGREEMENT. MOISTURE RETURN WILL
COMMENCE LATER THIS WEEKEND INTO EARLY NEXT WEEK WITH THE SFC DRYLINE
EXPECTED TO SHARPEN UP ACROSS ERN NM OR W TX. IT APPEARS QUALITY OF
MOISTURE RETURN MAY NOT BE AS ROBUST AS ONE WOULD EXPECT OTHERWISE
DUE TO SOME SEMBLANCE OF RIDGING IN THE GULF OF MEXICO. NEVERTHELESS...
THERE SHOULD BE ENUF RETURN FOR THIS UPPER LOW TO ACT ON SUCH THAT A
THREAT OF SHOWERS AND TSTMS IS JUSTIFIED DURG MON THRU TUE TIME
FRAME. ECMWF AND 06Z GFS ATTEMPT TO BRING SOME SORT OF LEAD SHORTWAVE
TROF OUT OF MAIN WRN US TROF LATE SUN AFTERNOON AND SUNDAY NIGHT AS
BOTH CRANK OUT SOME QPF DURG THAT PERIOD. KEPT POPS BELOW MENTIONABLE
FOR SUN AND SUN NIGHT FOR NOW. AS FOR SVR THREAT...THE SYNOPTIC
PATTERN BEING PROGGED CERTAINLY SUPPORTS THE POTENTIAL.
HOWEVER...THE QUALITY OF MOISTURE RETURN WILL ULTIMATELY DICTATE HOW
WIDESPREAD ANY SVR EPISODE BECOMES HERE IN THE PLAINS STATES EARLY
NEXT WEEK. THIS WILL BE SOMETHING TO WATCH DURG THE COMING DAYS.

ALL MEDIUM RANGE MODELS DEPICT A GENERALLY UNSETTLED WX PATERN FOR
THE MID TO LATTER PART OF NEXT WEEK DUE TO WRN US TROF. SHOULD THIS
HOLD TRUE...SHOWERS AND TSTMS COULD VERY WELL BE A CONTINUED THREAT
FOR NEXT WED AND THU AS WELL. RAISED POPS TO JUST BELOW MENTIONABLE
VALUES FOR THOSE TWO DAYS. POPS MAY NEED TO BE INSERTED BEYOND TUESDAY
IF FUTURE MODEL RUNS CONTINUE TO SUGGEST THAT PSBLTY. OVERALL...
MAINTAINED INTEGRITY OF PREVIOUS FCST PCKG.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL LIKELY RETURN TO THE OKLAHOMA
AND TEXAS PANHANDLES BEGINNING FRIDAY AND CONTINUING THROUGH THE
WEEKEND. HOWEVER...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED
AT THIS TIME. CHANCES FOR PRECIPITATION ALONG WITH A GRADUAL INCREASE
IN ATMOSPHERIC LOW LEVEL MOISTURE WILL PRECLUDE MAJOR FIRE WEATHER
CONCERNS EARLY NEXT WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Apr 8, 2:23 PM CST, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT THU APR 8 2010

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
323 PM CDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THESE STORMS MAY BECOME
STRONG WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP FRIDAY THROUGH SUNDAY
ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO LOW RELATIVE
HUMIDITIES AND GUSTY SOUTHERLY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
April 8, 2:30 PM CST to 3:45 PM CST
Where
Armstrong forecast zone
Reported by
Newspaper
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218116.